New Jersey, 2003

Winter Storm and Winter Weather in New Jersey, December 5 to 6, 2003

December 5 to 6, 2003 · NWS PHI · 21 events in 21 counties and zones

A northeaster dropped heavy snow across much of New Jersey from the early morning of the 5th into the day on the 6th. Snow spread from south to north across the region during the first half of the day on the 5th and did not reach Sussex County until the early afternoon of the 5th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A northeaster dropped heavy snow across much of New Jersey from the early morning of the 5th into the day on the 6th. Snow spread from south to north across the region during the first half of the day on the 5th and did not reach Sussex County until the early afternoon of the 5th. Enough warm air moved into the southeast part of the state to change the snow to rain. Precipitation decreased in intensity from the late afternoon of the 5th into the predawn hours on the 6th. During this time, the snow mixed with some sleet and freezing rain in southwestern New Jersey. As the northeaster intensified off the New Jersey coast, it dragged colder air south and changed precipitation to sleet and freezing rain before dawn on the 6th in southeast New Jersey. Precipitation was falling as all snow throughout the state by daybreak on the 6th. Snow increased in intensity again during the morning and afternoon on the 6th before it ended from southwest to northeast during the late afternoon and early evening. Accumulations averaged between 7 and 14 inches, with lighter accumulations in the southeast part of the state. Ironically the heavy snow wreaked havoc with holiday parades, festivals and tree lightning ceremonies scheduled for the 5th and 6th. Even the Bruce Springsteen concert in Asbury Park (Monmouth County) was postponed from the 6th to the 7th. Many schools dismissed early. Colleges in Morris County dismissed early. Many after school and weekend school activities were cancelled. High school football championship games as well as other sports activities were postponed. Some college football games were postponed. Hundreds of accidents were reported. In Middlesex County, there were 125 accidents alone in Edison and South Brunswick (Middlesex County). Forty-seven accidents occurred on Interstate 295 in Mercer and Burlington County. On the 5th, 160 accidents were reported on the New Jersey Turnpike and the Garden State Parkway. Speed restrictions were placed on those roadways. On the 6th dozens of additional accidents occurred on the Garden State Parkway between Ocean County and Cape May County. Drivers skidded helplessly into curbs, medians, ditches and other vehicles especially on overpasses and hills. Power outages were caused by drivers hitting poles. Ten minute commutes were taking one hour. So many accidents were reported around the Philadelphia Metropolitan Area that a traffic reporter called it a $500 deductible day. On the 5th, bus routes ran up to 90 minutes late while rail lines reported delays of up to 30 minutes. Delays on the 6th were less. The college entrance SAT exams on the 6th were postponed. The winter storm put a big dent in the holiday shopping on Saturday the 6th. Some stores never opened. Hospitals had a difficult time getting their employees to and from work. Libraries were closed. Many municipalities declared snow emergencies to help clear the roads for plowing. The plows had a hard time keeping back roads with northwestern exposure clear on the weekend (6th and 7th) as strong winds blew the snow back on the road. A couple of fatal traffic accidents occurred in northern New Jersey. On the 5th, a 36-year-old man died in Millstone Township (Monmouth County) after he left the westbound lanes of Interstate 195 and struck a tree. Motorists on 195 were stranded during the height of the storm on the 6th. In Somerset County, a 52-year-old man died on the 6th after he collided with a tractor trailer. In Morris County, two buses collided with each other on eastbound Interstate 80 near Parsippany. Four persons were injured. In a separate incident, a state trooper was injured while investigating an accident on Interstate 80. In Burlington County, a tractor trailer overturned on U.S. Route 130 in Willingboro and slid into a home. Another multi-vehicle accident closed the roadway in the same township. In Camden County, a serious multi-vehicle accident in Barrington shut down the northbound lanes of Interstate 295. In Ocean County, a 13-year-old boy suffered a serious head injury after sledding into a tree. Specific accumulations included 15.8 inches in Chatham (Morris County), 15.0 inches in Avenel (Middlesex County) and Clarksburg (Monmouth County), 14.5 inches in Hamilton Square (Mercer County) and Metuchen (Middlesex County), 14.0 inches in Delaware Township (Hunterdon County), 13.6 inches in Marcella (Morris County), 13.5 inches in New Egypt (Ocean County), 12.8 inches in Cream Ridge (Monmouth County), 12.5 inches in New Brunswick (Middlesex County), 12.3 inches in Morristown (Morris County), 12.2 inches in Belle Mead (Somerset County), 12.0 inches in West Amwell and Clinton (Hunterdon County), Stewartsville (Warren County), Sparta (Sussex County) and Somerville (Somerset County), 11.5 inches in Oakhurst (Monmouth County), 11.0 inches in Princeton (Mercer County), 10.0 inches in Wrightstown (Burlington County), Wantage (Sussex County) and Branchburg (Somerset County), 9.0 inches in Newton (Sussex County), 8.5 inches in Mount Laurel (Burlington County) and Hackettstown (Warren County), 7.1 inches in Estell Manor (Atlantic County), 7.0 inches in Hope (Warren County), 6.6 inches in Somerdale (Camden County), 6.5 inches in Glassboro (Gloucester County), 6.0 inches in Vorhees Township (Camden County), 5.7 inches in Hammonton (Atlantic County), 5.0 inches at the Atlantic City International Airport, Whiting (Ocean County) and Tabernacle (Burlington County), 4.0 inches in Newport (Cumberland County), 3.0 inches in Vineland (Cumberland County), 2.0 inches in Absecon (Atlantic County) and Toms River (Ocean County), 1.5 inches in Woodbine (Cape May County) and 0.5 inches in Cape May Harbor (Cape May County).The Northeaster was over the Gulf Coast States the morning of the 4th. It moved northeast to near Cape Hatteras the morning of the 5th, was just east of the Virginia Capes the evening of the 5th, just east of Atlantic City the morning of the 6th and near Nantucket during the evening of the 6th. The heaviest precipitation fell during two sections of this storm. The first came during the first half of the day on the 5th as moisture from the Gulf of Mexico and Atlantic Ocean were lifted over the region. The second came during the morning of the 6th as the upper air system supporting the northeaster moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 9:39 PM EST, 6 hours 21 minutes earlier.

Area forecast discussion, Dec 4, 9:39 PM EST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
939 PM EST THU DEC 4 2003

GALE WARNINGS BEING PUT UP ON OCEAN. WINDS WILL INCREASE FROM
S TO N FRI AFTN. PCPN WORKING ITS WAY INTO THE FA ATTM FROM THE
S AND SW...SHOULD OVERSPREAD THE ENTIRE AREA BY DAYBREAK. NOT MUCH
TO CHANGE FOR NOW...WILL LET MIDNIGHT SHIFT MAKE ADJUSTMENTS BASED
ON 00Z MODEL RUNS. ZONES WERE CORRECTED TO CHANGE HEADLINE IN
PA60/61/62 AND NJ07/08. COASTAL FLOOD WATCH HEADLINE ADDED TO
OCEAN ZONES.

.PHI WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES
PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027
DEZ001...MDZ012.

WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES
PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014...
NJZ016>027...MDZ015...MDZ019>020...DEZ001>004.

COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004.

GALE WARNING SANDY HOOK NJ TO FENWICK ISLAND DE OUT 20 NM.

RPW

PREVIOUS DISC...

...WINTER WEATHER NOT WAITING FOR THE START OF ASTRONOMICAL WINTER...

MORNING MODEL DATA BEGINNING TO LOOK MORE LIKE MID WINTER THAN LATE
FALL...ALTHO METEOROLOGICAL WINTER ARRIVED DEC 1ST. MORNING SFC
ANALYSIS SHOWS CLASSIC VERY COLD ARCTIC HIGH PRES OVR THE SE SHORES
OF THE HUDSON BAY. PRES SYSTEMS ARE GETTING ORGANIZED OVR SE STATES.
UPPER LVL LOW PRES DROPS DOWN FM THE DAKOTAS INTO FA...DEEPENING AND
SETTING UP A SHARP TROF ALG E SEABOARD. AND...OF ALL THINGS...A TROP
STORM...ODETTE...IS LURKING S OF JAMAICA AND PROGD TO MOVE NE.

HAVE SWIPED FA WITH SNOWFALL AMOUNTS PER EARLY AFTN WINTER STORM
COORD CALL. HEAVIEST BAND OF SNOW CURRENTLY PROGD THRU W TO N
SUBURBS OF CENTER CITY. SEE CURRENT ISSUED BULLETINS FOR DETAILED
INFORMATION ON CURRENT WINTER STORM WATCHES...WINTER WEATHER
ADVISORY...AND COASTAL FLOOD WATCH.

WILL LEAVE IN THE MARINE FORECAST A HEADLINE INDICATING THAT A GALE
WARNING MAY BE NEEDED FROM LATE FRIDAY ONWARD.

.PRELIMINARY POINT TEMPS/POPS...
MPO 25 31 20 24 / 80 80 100 100
ABE 27 38 27 31 / 80 80 100 100
RDG 28 38 27 31 / 80 80 100 100
PHL 30 40 29 33 / 80 80 100 100
12N 25 34 23 27 / 80 80 100 100
SMQ 28 40 29 33 / 80 80 100 100
TTN 30 39 28 32 / 80 80 100 100
MIV 32 42 31 35 / 80 80 100 100
N55 32 44 33 37 / 80 80 100 100
ACY 32 43 32 36 / 80 80 100 100
ILG 30 40 29 33 / 80 80 100 100
DOV 32 42 31 35 / 80 80 100 100
GED 32 44 33 37 / 80 80 100 100

.PHI WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES
PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027
DEZ001...MDZ012.

WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES
PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014...
NJZ016>027...MDZ015...MDZ019>020...DEZ001>004.

COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004.

WOODWORTH
Hazardous weather outlook, Dec 4, 2:11 PM EST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
211 PM EST THU DEC 4 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041908-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
211 PM EST THU DEC 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN PLACE FOR FRIDAY INTO SATURDAY FOR THE
POCONOS, THE LEHIGH VALLEY, BERKS COUNTY AND NORTHWESTERN NEW JERSEY.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR
SOUTHEASTERN PENNSYLVANIA, CENTRAL AND MUCH OF SOUTHERN NEW JERSEY,
NORTHERN DELAWARE AND EXTREME NORTHEASTERN MARYLAND.

A COASTAL STORM WILL DEVELOP FOR THE WEEKEND WITH STRONG ONSHORE
WINDS AND THE POSSIBILITY OF TIDAL FLOODING AND BEACH EROSION.

PLEASE REFER TO STATEMENTS ISSUED BY THIS OFFICE FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Gloucester

When
December 5, 4:00 AM EST to December 6, 4:00 PM EST
Where
Gloucester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Storm, Salem

When
December 5, 4:00 AM EST to December 6, 3:00 PM EST
Where
Salem forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Storm, Camden

When
December 5, 5:00 AM EST to December 6, 4:00 PM EST
Where
Camden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Storm, Northwestern Burlington

When
December 5, 5:00 AM EST to December 6, 4:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Southeastern Burlington

When
December 5, 5:00 AM EST to December 6, 6:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Western Ocean

When
December 5, 5:00 AM EST to December 6, 4:00 PM EST
Where
Western Ocean forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
December 5, 6:00 AM EST to December 6, 5:00 PM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Storm, Hunterdon

When
December 5, 8:00 AM EST to December 6, 6:00 PM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Storm, Eastern Monmouth

When
December 5, 10:00 AM EST to December 6, 6:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Middlesex

When
December 5, 10:00 AM EST to December 6, 5:00 PM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Storm, Somerset

When
December 5, 10:00 AM EST to December 6, 4:00 PM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Storm, Western Monmouth

When
December 5, 10:00 AM EST to December 6, 6:00 PM EST
Where
Western Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
December 5, 12:00 PM EST to December 6, 8:00 PM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 5, 12:00 PM EST to December 6, 7:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
December 5, 1:00 PM EST to December 6, 8:00 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Cumberland

When
December 6, 1:00 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Eastern Atlantic

When
December 6, 2:00 AM EST to 4:00 PM EST
Where
Eastern Atlantic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Eastern Cape May

When
December 6, 2:00 AM EST to 4:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
December 6, 2:00 AM EST to 4:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
December 6, 2:00 AM EST to 4:00 PM EST
Where
Western Atlantic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Western Cape May

When
December 6, 2:00 AM EST to 4:00 PM EST
Where
Western Cape May forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327521, 5327527, 5327519, 5327526, 5327529, 5327533, 5327523, 5327522, 5327520, 5327524, 5327528, 5327532, 5327525, 5327531, 5327530, 5327534, 5327535, 5327536, 5327537, 5327617, 5327618.